Pennsylvania, 2025

Winter Storm and Winter Weather in Pennsylvania, December 26 to 27, 2025

December 26 to 27, 2025 · NWS BGM · 3 events in 3 counties and zones

A clipper system brought widespread precipitation to Northeast PA. A warmer mid-level led to an area of mixed precipitation and even freezing rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A clipper system brought widespread precipitation to Northeast PA. A warmer mid-level led to an area of mixed precipitation and even freezing rain. Wayne County received 4 to 8 inches of snow as this system moved through. Although Northern Wayne County did not observe freezing rain, some freezing drizzle and light icing was observed in Southern Wayne and Pike Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 26, 11:35 AM EST, 2 hours 25 minutes earlier. Its key messages:

  • 1) Strong clipper system bringing widespread snow and some mixed precipitation to the region this afternoon into Saturday morning. 2) Another storm system will likely bring rain and freezing rain to the area Sunday afternoon through Sunday night, before ending as a rain/snow mix on Monday. 3) Cold weather returns Monday night through the rest of the week with persistent lake effect snow showers. Gusty winds are also possible Monday night through Tuesday.
Area forecast discussion, Dec 26, 11:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1135 AM EST Fri Dec 26 2025

.WHAT HAS CHANGED...
Winter Storm Warnings were expanded to include Broome, Cortland,
Chenango, and Otsego counties. All other headlines remain the
same. Newer guidance reflects an increase in snow amounts
generally north-and-westward.

&&

.KEY MESSAGES...
1) Strong clipper system bringing widespread snow and some
mixed precipitation to the region this afternoon into Saturday
morning.

2) Another storm system will likely bring rain and freezing
rain to the area Sunday afternoon through Sunday night, before
ending as a rain/snow mix on Monday.

3) Cold weather returns Monday night through the rest of the
week with persistent lake effect snow showers. Gusty winds are
also possible Monday night through Tuesday.

&&

.DISCUSSION...
KEY MESSAGE 1...

A fairly potent clipper system moves through the northeast
this afternoon, which will bring widespread snowfall, and mixed
precipitation of sleet and a glaze of ice in portions of NE PA
and western Southern Tier. There is still a good amount of
uncertainty where this heavier band of snow will set up, which
will likely be narrow in nature. Though, confidence has
increased for warning-level snowfall expanding north-and-
westward into Central NY with newest model guidance reflecting
better agreement; at least with general amounts meeting or
exceeding warning-level amounts. The HRRR continues to be the
top outlier, with the magnitude far exceeding the outcomes of
other guidance. On the contrary, the NAM runs warm at the 700mb
level, which would lead to decreased snowfall amounts from a
more prominent warm nose (and effectively more mixed
precipitation). As stated in the previous discussion for this
key message: the heavier precipitation in the FGEN band may be
able to keep the layer below freezing on the northern fringe of
the warm nose. Another issue with the models in regards to its
snowfall amounts is how high the DGZ is. Cross sections show
that the lift through the DGZ is maximized a little farther
north than where the highest QPF is so would not be surprised if
the snow band ends up being about 20 to 30 miles north of the
northern extent of the sleet rather than just north of the mix
line. To accommodate the potential for meeting warning-level
snowfall, Winter Storm Warnings have been expanded for portions
of Central NY. Given the probability that a narrow band of snow
occurs, warning-level snowfall may not been seen everywhere in a
county under a warning.

For the western Southern Tier and western NE PA, warm air will
push in with sleet and light freezing rain mixing in, so the
time of precipitation being predominantly snowfall may only be
a few hours before changing over to sleet, and possibly a mix in
of light freezing rain. Additionally, how far north this mixed
layer will get is critical for where the heaviest snow falls,
with the highest confidence in where heaviest snow will be is
primarily east of I-81, where there is better moisture in place
and with the help of terrain, snow amounts look to be near and
above warning criteria.

KEY MESSAGE 2...

Sunday will start off precipitation-free with high pressure
moving off to the north and east. However, a deepening low
pressure system will be moving into the central Great Lakes
Region and a warm front extending from the east side of this low
will move through the area late Sunday through Sunday night. As
is usually the case with this setup, a shallow layer of cold air
may take a while to erode, especially for the higher elevations
of the Catskills and Poconos. Modeled soundings are more
supportive of a freezing rain setup for those areas, rather than
a sleet setup. As a result, for the Catskills-Poconos, as well
as parts of Oneida County and other higher elevation areas of
Northeast PA, freezing rain is expected to develop by late
Sunday afternoon and likely persist through Sunday evening
before gradually transitioning to rain. Anywhere between a glaze
and around 0.25" of ice accumulation will be possible and Winter
Weather Advisories may be needed at a later time.

With warm air quickly taking over, most areas outside of these
regions will likely be plain rain for the large majority of the
event.

KEY MESSAGE 3...

Monday night through much of next week looks favorable for
persistent lake effect snow. A stacked low forms south of the
Hudson Bay which is a favorable location for longer-duration lake
effect events. 850 mb winds are mostly westerly, mean winds in
ensembles hint at a multi-lake connection, and mean
temperatures likely remain at or below -10C. It is too far out
to really figure out band organization or orientation but this
will be something to watch over the next few days.

Also of note are the gusty winds expected Monday night through
Tuesday as a sharp pressure gradient develops between the
departing strong low pressure system and a strong high pressure
system in the middle portion of the country. Forecast winds and
wind gusts were bumped up from the NBM considerably for this
period with wind gusts of 35-45 mph possible and locally up to
50 mph across the usual windier spots/higher terrain areas. If
this forecast holds, Wind Advisories may be needed for this
period as it gets closer.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Current VFR conditions will be replaced by IFR and MVFR
restrictions in light snow from 18-20Z as snow develops and
moves east across the region. Precipitation type will be a
challenge especially at KELM, KITH, KBGM and KAVP where a nose
of warm air aloft will ride up and over the cold, sub-freezing
air, at the surface and cause sleet to mix in between 20Z and
01Z this evening. KSYR and KRME to the north are expected to
remain all snow with periods of heavy snow at times reducing
vsbys to 1/2SM at times.

Slow improvement is expected from west to east by the late
evening as the snow starts to taper off, but lingering MVFR to
Fuel Alternate ceiling restrictions are still expected through
the overnight...and mostly MVFR ceilings at all terminals
through 18Z Saturday.

Outlook...

Saturday afternoon through Sunday morning...Lingering MVFR
ceiling restrictions possible...otherwise quiet weather
expected.

Sunday midday through Sunday night...Rain and restrictions
likely in low clouds and fog.

Monday through Tuesday...Cold frontal passage and gusty winds
as rain showers change back to lake effect snow showers,
especially NY terminals as lake effect becomes dominant.
Restrictions possible, especially at the NY terminals.

Wednesday...Lingering lake effect clouds and snow showers for
mainly the NY terminals, but cannot rule out some showers making
it south to KAVP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 AM EST Saturday for PAZ039.
     Winter Weather Advisory until 7 AM EST Saturday for PAZ038-043-
     044-047.
     Winter Storm Warning until noon EST Saturday for PAZ040-048-
     072.
NY...Winter Weather Advisory until 7 AM EST Saturday for NYZ009-
     015>018-023-025-036-037-055.
     Winter Weather Advisory until 7 AM EST Saturday for NYZ022-024.
     Winter Storm Warning until noon EST Saturday for NYZ044>046-
     056-057-062.

&&

DISCUSSION...BJG/KL
AVIATION...BJG/BJT
Hazardous weather outlook, Dec 26, 1:52 AM EST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
152 AM EST Fri Dec 26 2025

NYZ022-024-PAZ038-043-044-047-270700-
Steuben-Chemung-Bradford-Wyoming-Lackawanna-Luzerne-
152 AM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ044-045-056-270700-
Cortland-Chenango-Broome-
152 AM EST Fri Dec 26 2025

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO NOON
EST SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ015>018-023-025-036-055-PAZ039-270700-
Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Tompkins-Madison-
Tioga-Susquehanna-
152 AM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ046-057-062-PAZ040-048-072-270700-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
152 AM EST Fri Dec 26 2025

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO NOON
EST SATURDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Additionally, freezing rain will be possible late Sunday afternoon
through Sunday night. Ice accumulations between a glaze and one
quarter of an inch will be possible before transitioning to rain by
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-037-270700-
Northern Oneida-Southern Oneida-
152 AM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Additionally, freezing rain will be possible late Sunday afternoon
through Sunday night. Ice accumulations between a glaze and one
quarter of an inch will be possible before transitioning to rain by
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Northern Wayne

When
December 26, 2:00 PM EST to December 27, 8:00 AM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated between 4 and 8 inches.

Winter Weather, Southern Wayne

When
December 26, 2:00 PM EST to December 27, 8:00 AM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated between 1 and 4 inches, plus a mix of sleet and freezing rain.

Winter Weather, Pike

When
December 26, 2:00 PM EST to December 27, 8:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snow and sleet accumulated between 1 and 3 inches along with light icing from freezing rain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305874, 1308249, 1308250.